Flood, Western Addison
- When
- June 17, 1:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.700, -71.700
Heavy rain associated with showers and thunderstorms that moved east from New York State resulted in a mudslide in the Cornwall, Vt area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Heavy rain associated with showers and thunderstorms that moved east from New York State resulted in a mudslide in the Cornwall, Vt area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 17, 10:12 AM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1112 AM EDT FRI JUN 17 2005
.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
DEFORMATION ZONE PRECIPITATION IS EXPECTED TO CONTINUE ACROSS THE
NORTHERN TIER OF THE FORECAST AREA THIS AFTERNOON AND INTO THE
FIRST PART OF THE NIGHT...BEFORE WEAKENING AND SAGGING SOUTHEAST.
SOME CLEARING HAS DEVELOPED OVER SOUTHERN AREAS AND WITH THE
COMBINATION OF SURFACE HEATING AND COLDER 500 MB TEMPERATURES...
MINUS -19C AT KALB THIS MORNING...LAPSE RATES WILL STEEPEN
SUFFICIENTLY TO PRODUCE SHOWERS. FEEL BEST POTENTIAL FOR
STRONG STORMS WILL BE SOUTH OF THE FORECAST AREA WHERE 850-500MB
LAPSE RATES WILL BE MORE FAVORABLE. STILL CANNOT RULE OUT THE
POSSIBILITY FOR THUNDER IN OUR AREA...AND WILL CONTINUE TO MENTION
THIS POSSIBILITY. RAINFALL AMOUNTS THIS AFTERNOON WILL RANGE FROM
A TENTH OF AN INCH TO A HALF INCH. STILL RAINING WHERE FLASH
FLOOD WATCH REMAINS IN PLACE AND WILL CONTINUE WATCH THROUGH 500
PM. MADE ONLY MINOR TWEAKS TO FIRST PERIOD OF FORECAST...OTHERWISE
OVERALL FORECAST IN REAL GOOD SHAPE.
EVENSON
&&
.PREVIOUS DISCUSSION...
(ISSUED 650 AM EDT FRI JUN 17 2005)
SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
FLASH FLOOD WATCH CONTINUES IN EFFECT THRU THIS AFTERNOON...FOR AN
EXPANDED AREA OF NERN NY AND NWRN VT. HEAVIEST RAIN OCCURRED
OVERNIGHT AS A HEAVY OVRRNG PATTERN OF HIGH P.W. STILL FEEDING INTO
FALLING THICKNESSES. HOWEVER...STILL MUST EXPECT ADDITIONAL
SHOWERS AND POSSIBLY A THUNDERSTORM THRU THIS AFTERNOON AS THE
CENTER OF A SLOW-MOVING UPR LOW TRACKS ACROSS THE SRN CHAMPLAIN VLY
IN AN AREA OF STAGNANT LOW LVL CNVGC AND A DIRUNAL INCREASE IN
INSTABILITY. A BIT OF CLEARING IS POSSIBLE IN THE UPR AIR DRY SLOT
ACROSS SRN VT...BUT THIS WOULD ONLY SERVE TO INCREASE THE
INSTABILITY...THERMAL GRADIENTS...AND POTENTIAL SFC CNVGC FOR THE
NEW SHOWER/THUNDERSTORM DEVELOPMENT. ADDITIONAL RAINFALL OF HALF
TO 3/4 INCH IS POSSIBLE...AND MAY QUICKLY INITIATE NEW FLOODING IN
AREAS OF COMPLETELY SATURATED SOILS.
AS THE UPR LOW STARTS TO SLIP EAST THRU THE CT VLY TNGT AND SATURDAY
THE ENTIRE FCST AREA SHOULD REMAIN IN A DEEPENING NORTHEASTERLY
FLOW OF COOL MOIST AIR WITH LOW CLOUDS...LIGHT SHOWERS...AND
CONTNUED UNSEASONABLY COLD TEMPERATURES.
BY SATURDAY NIGHT...SOME CLEARING IS POSSIBLE IN NRN NEW
YORK...WITH SOME RADIATIVE CONDITIONS THAT WOULD RAPIDLY PRODUCE
FOG OVER OUR SATURATED GROUND.
LONG TERM (SUNDAY THROUGH THURSDAY)...
NOT MANY CHANGES TO PREVIOUS FORECAST FOR THIS PERIOD. EXPECT RAPID
IMPROVEMENT TO PARTIAL SUNSHINE AND TEMPERATURES AROUND 70 FOR
FARTHERS DAY. NEARLY CLEAR SKIES ARE POSSIBLE WITH UPR S/WV RDG AND
SFC HIGH FOR MONDAY...WHEN TEMPERATURES WILL RECOVER TO NEAR 80.
STG H8 WRM ADVECTION ON WLY FLOW TUESDAY...SUGGESTS TEMPERATURES
RISING WELL INTO THE 80S BEFORE A WEAK COLD FRONT WITH MINIMAL
MOISTURE MOVES THRU TUESDAY NIGHT WITH ONLY A SLIGHT CHANCE OF
SHOWERS OR THUNDERSTORMS. SEASONABLE DRY WEATHER APPEARS LIKELY ON
WEDNESDAY AND THURSDAY.
AVIATION...(06Z-06Z)
CRNT RADAR SHOWS LARGE AREA OF MODERATE TO HEAVY RAIN LIFTING FROM
SE TO NW ACRS OUR FA THIS MORNING. SOME BREAKS IN THE RAIN ARE
DEVELOPING ACRS RUTLAND/WINDSOR COUNTIES ATTM AND EXPECT THEM TO
MOVE INTO MPV/BTV BY 12Z THIS MORNING. OTHERWISE...WL KEEP -RA IN
TAF WITH TEMPO GROUP FOR +RA AND CIGS BLW OVC015. BUFKIT SOUNDINGS
AND VERTICAL MOISTURE PROFILE SHOWS PLENTY OF LLVL MOISTURE BTWN
010-030KFT THROUGH 06Z TONIGHT. FEEL COMBINATION OF -20C AT 5H AND
SOME DAYTIME HEATING...STEEP LLVL/MID LVL LAPSE RATE...AND A AXIS OF
CAPE AROUND 1000 J/KG DEVELOPING OVER THE CPV...A FEW TRW WL BE
POSSIBLE THIS AFTN. THE 00Z WS-ETA SHOWS SFC CONVERGENCE ACRS
EASTERN DACKS WITH TRW DEVELOPING AND MOVING ACRS THE CPV INTO
CENTRAL VT BY 00Z. WL MENTION TEMPO GROUP ATTM...BUT WL TRY TO
PINPOINT TIMING AND DEVELOPMENT IN 12Z TAF. OTHERWISE...CLRING WL BE
VERY LIMITED GIVEN SE SFC FLW AND UPSTREAM SATL PICS.
HYDROLOGY...
RAINFALL OF 2 TO 3 INCHES WAS WIDESPREAD IN CLINTON AND ESSEX
COUNTIES OF NEW YORK AND IN PORTIONS OF ADDISON COUNTY VERMONT.
OTHER AREAS OF THE CHAMPLAIN VLY EXPERIENCED 1 TO 2 INCHES. ROAD
DAMAGE HAS BEEN EXTENSIVE IN SOME AREAS FROM LOCAL STREAMS AND
CREEKS. LATEST RIVER GAUGE OBS AND RFC FORECASTS SUGGEST THE AU
SABLE RIVER WILL BE THE ONLY MAJOR RIVER TO EXCEED FLOOD STAGE.
CROWN POINT NEW YORK OBSERVER REPORTS 10 INCHES OF RAIN IN THE LAST
5 DAYS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH FOR VTZ002-005-006-008-009-011-016>019 FROM
3 PM THURSDAY TO 6 PM FRIDAY.
NY...FLASH FLOOD WATCH FOR NYZ027-028-030-031-034-035 FROM 3 PM
THURSDAY TO 6 PM FRIDAY.
&&
SHORT/LONG TERM...REB
HYDROLOGY.........REB
AVIATION..........TABERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 450 AM EDT FRI JUN 17 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-180848- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 450 AM EDT FRI JUN 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: ...THE FLOOD WARNING FOR CLINTON AND ESSEX COUNTIES IN NEW YORK REMAINS IN EFFECT UNTIL 5 PM EDT FRIDAY... ...THE NATIONAL WEATHER SERVICE IN BURLINGTON CONTINUES A FLOOD WATCH FOR FLASH FLOODING UNTIL 500 PM EDT FRIDAY AFTERNOON. THE WATCH INCLUDES THE FOLLOWING AREAS... IN VERMONT... FRANKLIN...CHITTENDEN...LAMOILLE...WASHINGTON...ADDISON...AND RUTLAND COUNTIES. IN NEW YORK... CLINTON...ESSEX...AND FRANKLIN COUNTIES. A BAND OF MODERATE TO HEAVY RAIN CONTINUES TO LIFT NORTH ACROSS NORTHERN NEW YORK AND VERMONT THIS MORNING. RAINFALL AMOUNTS ASSOCIATED WITH THIS BAND HAVE BEEN BETWEEN ONE AND THREE INCHES. MEANWHILE...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE HIGHER TERRAIN OF THE ADIRONDACKS THIS AFTERNOON. THESE STORMS WILL MOVE INTO THE CHAMPLAIN VALLEY AS WELL AS CENTRAL AND SOUTHERN VERMONT BY LATE AFTERNOON. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL BE POSSIBLE...ALONG WITH BRIEF GUSTY WINDS...AND PEA SIZE HAIL. THE COMBINATION OF RECENT RAINS AND MORE RAIN IN THE FORECAST TODAY WILL AGGRAVATE EXISTING FLOODING AND COULD CAUSE ADDITIONAL LOW LYING AND POOR DRAINAGE FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS AND LOCAL LAW ENFORCEMENT ARE ENCOURAGE TO CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON WITH UPDATED RAINFALL AMOUNTS...AND WITH ANY REPORTS OF RIVER FLOODING OR ROAD WASHOUTS...ALONG WITH MUDSLIDES TABER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
936 AM EDT FRI JUN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD WADHAMS 44.23N 73.47W
06/17/2005 ESSEX NY LAW ENFORCEMENT
COUNTY ROUTE 8 FLOODED
0700 AM FLASH FLOOD PLATTSBURGH 44.70N 73.46W
06/17/2005 CLINTON NY LAW ENFORCEMENT
WALLACE HILL ROAD CLOSED. 3 INCHES WATER OVER ROAD.
0700 AM FLASH FLOOD BEEKMANTOWN 44.77N 73.48W
06/17/2005 CLINTON NY LAW ENFORCEMENT
PARDY ROAD CLOSED. 2-3 INCHES WATER OVER ROAD.
&&
GERALDMThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461000.